[Skip to Content]
[Skip to Content Landing]
Medical News and Perspectives
November 17, 2010

Prolonged Bisphosphonate Use Linked to Rare Fractures, Esophageal Cancer

JAMA. 2010;304(19):2114-2115. doi:10.1001/jama.2010.1653

Two new reports add to concerns about the potential link between long-term use of bisphosphonates and serious adverse events.

Bisphosphonates have become a mainstay of therapy for osteoporosis and have been demonstrated to substantially reduce hip fractures. However, a growing data set suggests that long-term use of these products is associated with an increased risk of a rare type of femoral fracture that occurs with little or no trauma. Additionally, there have been conflicting results on whether prolonged use might also be associated with an increased risk of esophageal cancer. The latest data appear to support an association.

First Page Preview View Large
First page PDF preview
First page PDF preview
×